Hail, Yoakum
- When
- June 26, 4:39 PM CST
- Where
- Yoakum County, 11.85 mi SE of Plains
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.080, -102.663
A trained spotter reported quarter size hail in rural east-central Yoakum County.
The afternoon and evening of the 26th brought widespread severe storms to the South Plains. An approaching upper level short wave combined with residual outflow boundaries, a dryline, and strong instability and shear to create this widespread severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The afternoon and evening of the 26th brought widespread severe storms to the South Plains. An approaching upper level short wave combined with residual outflow boundaries, a dryline, and strong instability and shear to create this widespread severe weather. Initial thunderstorm development occurred in the southwestern South Plains and adjacent Permian Basin and southeastern New Mexico along residual outflow boundary from previous day convection. Sufficient deep layer shear in the atmosphere caused these initial thunderstorms to rotate and become supercells. Numerous storm splits occurred with these storms generating heavy rainfall, damaging winds, and large hail. The largest hail observed was from a left-moving supercell at Muleshoe Wildlife Refuge (Bailey County). At the same time this was occurring, scattered thunderstorms developed in the higher terrain of eastern New Mexico. These storms slowly propagated their way into West Texas during the evening hours just as the initial thunderstorm development began to wane. The thunderstorms quickly grew upscale into a line of storms that swept across the South Plains and into the western Rolling Plains during the evening hours. This second round of thunderstorms produced widespread severe winds with wind gusts up to 76 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 26, 1:50 PM CST, 2 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 250 PM CDT Sat Jun 26 2021 .SHORT TERM... Scattered severe thunderstorms and a risk for heavy/flooding rain are at the center of today's forecast. A Flood Watch remains in effect for the entire CWA, valid from 6 pm this evening to 5 am on Sunday. An approaching positively tilted trough, surface boundaries and abundant moisture will be the drivers behind tonight's active weather. Aloft, decent southwesterly flow (around 30 knots at 500 mb) for late June is in place downstream of a broad trough extending from the Upper Midwest through the Four Corners. A subtle disturbance rounding the base of the trough over NM will emerge over the region this evening. Before then, as weak frontal boundary divides temperatures in the 70s and lower 80s across the southern Texas Panhandle and northern South Plains from upper 80s and lower 90s across our southern zones. This effective frontal zone stalled earlier and even retreated a bit, but is now seen on radar sagging slowly southward from a Plains to Abernathy to Matador line as of 1915Z. This boundary could be the focus for isolated to widely scattered storm development through the late afternoon hours, though coverage with this is somewhat uncertain. Higher confidence exists in CI along the dryline from southeast NM into the western Permian Basin late this afternoon. This activity will develop east and northeastward and move into at least our southern counties this evening. MLCAPE values of 2000+ J/kg and effective bulk shear of 30- 50 knots will certainly support a severe threat with any robust convection within the warm sector south of the front and east of the dryline. Supercell and multicell modes will be capable of damaging winds and pockets of large hail early on before growing upscale this evening. In addition, PWATs ranging from around 1" near the TX/NM line to >1.5" in the Rolling Plains will fuel intense rainfall rates and the risk for flooding and flash flooding. Additional thunderstorms already getting underway across the higher terrain of NM will propagate east and southeastward and will bring the risk for more heavy rain (and strong to damaging winds) moving into the South Plains region late this evening. Some of this rain could fall on spots that received heavy rain early this morning across our northern counties. Although not everyone will experience heavy rain between late this afternoon and Sunday morning, many locations will likely see 1 to 3 inches of rain, with isolated totals of 5+ inches possible. Hence, the reason for the Flood Watch, valid from 23Z to 10Z. The effective frontal zone will advance southward tonight, securing lows mostly in the lower to middle 60s by Sunday morning. The post- frontal air and plentiful cloud cover will keep temperatures cooler tomorrow, with highs only in the 70s to lower 80s. The atmosphere will remain moist on Sunday, and could support additional rounds of showers and thunderstorms as another weak embedded disturbance aloft approaches. However, much more limited heating (and instability) and weaker flow aloft than today will tend to limit storm intensity. Even so, there could be pockets of slow-moving heavy rain, and depending on how tonight plays out, additional flood highlights may be needed. .LONG TERM... Minimal changes to the long term forecast this afternoon. Upper level pattern will be characterized by an Omega block across the Pacific Northwest into southwestern Canada through the middle of the week. This will keep upper level troughing in place across the forecast area. Even when the block breaks down it will take a while for the upper level troughing to be displaced eastward hence troughing will remain in place through the end of the week. Currently appears that the surface cold front should be just south of the area by Sunday evening. As the LLJ increases this should lead to additional moderate to potentially heavy rainfall across at least the southern row of counties as warm air advection occurs over the surface boundary. However, where exactly the front ends up after today's convection will be the main driver as to where the heaviest rainfall will occur Sunday night into Monday morning. Mesoscale details will be affected by each round of precipitation hence details are a bit blurry the farther out in time you go. However, with upper level support remaining in place along with anomalously high PWAT values additional shower and thunderstorm chances will hang around for much of the extended forecast although this does not mean the entire period will be a wash out. With the cloud cover and precipitation this will also help to keep temperatures below average for much of the upcoming week. An additional cold front appears to approach the area towards the end of the upcoming week which may be the focus for another round of rainfall for the area. /WCI && .LUB WATCHES/WARNINGS/ADVISORIES... Flood Watch from 6 PM CDT this evening through late tonight for TXZ021>044. && 23/58
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 1043 AM CDT Sat Jun 26 2021 TXZ021>044-271545- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1043 AM CDT Sat Jun 26 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Scattered severe thunderstorms are expected to develop across the South Plains region late this afternoon. The initial activity will be capable of producing wind gusts to 75 mph, hail to the size of golf balls and very heavy rain. A tornado or two may also be possible late this afternoon into the early evening hours. The thunderstorm activity is expected to increase in coverage through the evening and overnight hours. The greatest threat with this activity will be very heavy rain and the risk for flash flooding, though damaging winds to 70 mph and quarter size hail may accompany the most intense cells. A Flood Watch is in effect for the entire South Plains region from 6 PM this evening until 5 AM Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rain is possible Sunday across the region which may lead to flooding. Additional chances for thunderstorms and heavy rainfall will continue through the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
Special Weather Statement
National Weather Service Lubbock TX
528 PM CDT Sat Jun 26 2021
TXZ039-262300-
Yoakum TX-
528 PM CDT Sat Jun 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHRAN AND NORTHEASTERN
YOAKUM COUNTIES UNTIL 600 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Plains, moving north at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southern Cochran
and northeastern Yoakum Counties.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.
LAT...LON 3339 10291 3339 10265 3337 10259 3336 10259
3318 10274 3324 10294
TIME...MOT...LOC 2228Z 199DEG 7KT 3328 10281
26The Lubbock radar (KLBB), 101 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
13 thunderstorm wind, 4 hail, 1 flood. Local standard time, as filed.
A trained spotter reported quarter size hail in rural east-central Yoakum County.
A Texas Tech University West Texas mesonet near Morton measured a wind gust to 72 mph.
A video received via twitter depicted hail up to two inches in diameter near the Muleshoe Wildlife Refuge. No damage was reported.
A Texas Tech University West Texas mesonet site near Muleshoe measured a wind gust to 61 mph.
A Texas Tech University West Texas mesonet site near Morton measured intermittent severe wind gusts from 1910 CST through 1925 CST. A peak wind gust of 76 mph was measured at 1910 CST.
A Texas Tech University West Texas mesonet site near Amherst measured severe wind gusts from 1934 CST through 1943 CST. A peak wind gust of 76 mph was measured at 1941 CST.
A Texas Tech University West Texas mesonet site near Levelland measured intermittent severe wind gusts from 1959 CST through 2010 CST. A peak wind gust of 66 mph was measured at 2001 CST.
A Texas Tech University West Texas mesonet site near Anton measured a wind gust to 64 mph.
A report from the public was received of hail up to golf ball size hail in Abernathy. No damage was reported.
A trained spotter reported several utility poles were blown down near the intersection of Farm to Market Roads 303 and 597 near Pep. The time of damage was estimated from radar.
A trained spotter reported that low-lying portions of US Highway 385 between Spain Road and Farm to Market Road 1294 were not passable due to water over the roadway.
A Texas Tech University West Texas mesonet site on the campus of Texas Tech University measured a wind gust to 69 mph at 2045 CST. At 2046 CST, the Automated Surface Observing System at Lubbock Preston Smith International Airport measured a wind gust to 68 mph. Additionally, it was reported that a one foot diameter tree limb was snapped near the intersection of Slide Road and South Loop 289 in Lubbock.
A Texas Tech University West Texas mesonet site near Plainview measured intermittent severe wind gusts from 2058 CST through 2102 CST. A peak wind gust of 64 mph was measured at 2102 CST.
A Texas Tech University West Texas mesonet site near Tahoka measured a wind gust to 64 mph.
A Texas Tech University West Texas mesonet site near Slaton measured severe wind gusts from 2108 CST through 2117 CST. A peak wind gust of 76 mph was measured at 2111 CST.
A Texas Tech University West Texas mesonet site near Post measured intermittent severe gusts from 2126 CST through 2136 CST. A peak wind gust of 62 mph was measured at 2127 CST.
A Texas Tech University West Texas mesonet site near White River Lake measured intermittent severe gusts from 2145 CST through 2151 CST. A peak wind gust of 67 mph was measured at 2145 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957749, 957750, 957751, 957756, 957752, 957753, 957757, 957759, 957760, 957765, 957779, 957995, 957766, 957767, 957768, 957772, 957774, 957777.